Browse

You are looking at 1 - 3 of 3 items for :

  • Chemotherapy x
  • Hydrocortisone x
Clear All
Open access

Nikolaos Asonitis, Eva Kassi, Michalis Kokkinos, Ilias Giovanopoulos, Foteini Petychaki and Helen Gogas

Summary

Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients. It is associated with a poor prognosis, since it reflects an advanced cancer stage. Among all cancer in females, breast cancer is the most common malignancy, and it has the highest prevalence of hypercalcemia. Approximately 70% of patients with breast cancer have bone metastases and 10% of them will have hypercalcemia as a complication at some point in the disease. Herein, we report a 69-year-old female patient with metastatic breast cancer, who developed severe hypercalcemia in the course of her disease and was diagnosed with humoral hypercalcemia of malignancy (HHM). Intense hydration along with corticoisteroids and antiresorptive medication (calcitonin, bisphosphonates and denosumab) were administered to the patient. Despite the above treatment, serum calcium levels remain elevated and calcimimetic cinacalcet was added. Upon discontinuation of cinacalcet, calcium levels were raised and returned back to the normal levels following re-initiation of the calcimimetic. Her calcium level restored to normal, and she was discharged with the following medical treatment: denosumab monthly, and cinacalcet at a titrated dose of 90 mg per day. The patient is followed as an outpatient and 11 months later, her calcium level remained within the normal range.

Learning points:

  • Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients.
  • Breast cancer has the highest prevalence of hypercalcemia.
  • The cornerstone of therapy remains the intense hydration and intravenous bisphosphonates (preferably zoledronic acid).
  • In case of persistent hypercalcemia of malignancy, the administration of calcimimetic cinacalcet could be an additional effective therapeutic option.
Open access

Carlos Tavares Bello, Francisco Sousa Santos, João Sequeira Duarte and Carlos Vasconcelos

Summary

Central diabetes insipidus (DI) is a rare clinical entity characterized by low circulating levels of antidiuretic hormone (ADH) presenting with polyuria and volume depletion. Pituitary surgery is the most common cause of central DI in adults. Pituitary and hypothalamic disease, particularly invasive neoplasms, rarely cause DI, being idiopathic cases responsible for the majority of non-surgical cases. HIV patients, especially those with poor virulogical control, are prone to the development of CNS neoplasms, particularly lymphomas. These neoplasms usually become manifest with mass effects and seizures. Central DI and hypopituitarism are uncommon initial manifestations of primary CNS lymphomas. The authors describe the case of 29-year-old female, HIV-positive patient whose CNS lymphoma presented with DI.

Learning points:

  • Central diabetes insipidus has multiple causes and central nervous system lymphomas are not often considered in the differential diagnosis due to their low prevalence.
  • Accurate biochemical diagnosis should always be followed by etiological investigation.
  • The HIV population is at risk for many neoplasms, especially CNS lymphomas.
  • New-onset polyuria in an HIV-positive patient in the absence of focal neurological signs should raise the suspicion for a central nervous system process of neoplastic nature.
  • This clinical entity usually constitutes a therapeutical challenge, often requiring a multidisciplinary approach for optimal outcome.
Open access

A León-Suárez, P Roldán-Sarmiento, M A Gómez-Sámano, A Nava-De la Vega, V M Enríquez-Estrada, F J Gómez-Pérez and D Cuevas-Ramos

Summary

Non-Hodgkin lymphoma (NHL) is a hematological tumor caused by abnormal lymphoid proliferation. NHL can arise in any part of the body, including central nervous system (CNS). However, pituitary involvement is a quite rare presentation. The diffuse large B-cell lymphoma (DLBCL) is the most common subtype when pituitary is infiltrated. Here, we report a case of pituitary infiltration of NHL DLBCL type in a woman with hypopituitarism and an infundibulum-hypophysitis-like image on magnetic resonance imaging (MRI). A female aged 64 years, complained of dyspepsia, fatigue, weight loss and urine volume increment with thirst. Endoscopy and gastric biopsy confirmed diffuse large B-cell lymphoma. Treatment with chemotherapy using R-CHOP was initiated. During her hospitalization, hypotension and polyuria were confirmed. Hormonal evaluation was compatible with central diabetes insipidus and hypopituitarism. Simple T1 sequence of MRI showed thickening of the infundibular stalk with homogeneous enhancement. After lumbar puncture analysis, CNS infiltration was confirmed showing positive atypical lymphocytes. Pituitary and infundibular stalk size normalized after R-CHOP chemotherapy treatment. In conclusion, pituitary infiltration of NHL with infundibular-hypophysitis-like image on MRI is a rare finding. Clinical picture included hypopituitarism and central diabetes insipidus. Diagnosis should be suspected after biochemical analysis and MRI results. Treatment consists of chemotherapy against NHL and hormonal replacement for pituitary dysfunction.

Learning points:

  • Pituitary infiltration by lymphoma can present with signs and symptoms of panhypopituitarism and diabetes insipidus.
  • MRI findings can resemble an autoimmune hypophysitis.
  • Patients can recover pituitary function as well as normalization of MRI after chemotherapy treatment.